+ Reply to Thread
Results 1 to 7 of 7
  1. #1
    Senior Member
    Join Date
    Apr 2012
    Posts
    155

    Default Accutane and balding, my story, advice needed

    Hello, I'm turning 28 this summer and as you can see from my pictures I'm visibly balding. The first picture is my wet hair right out of the shower and the last picture is from last summer.

    When I was 16 my dermatologist put me on accutane for moderate acne. At the time I didn't have to do any blood work (big problem imo since it is required) and I didn't know about the hair loss side effects.

    After a three month run on the drug I noticed my normally thing but full looking hair seemed dry, limp, and noticeably thinner. I told my parents but my mom said it was all in my head. However, I could see and feel the difference. I told my dermatologist and she said some people experience temporary hair loss while on the drug. For me, it wasn't temporary.

    Against my better judgement I went on accutane again two years later because my acne had not cleared up and I was suffering from folliculitis on my neck from shaving (another side effect of accutane). A friend's father made a comment about how dry my hair looked one day while I was on my second course and it confirmed my concerns.

    I don't think accutane is the only reason I'm balding. My mother's father was bald; however, I do believe it has sped up the processed and thinned my hair follicles more quickly. I also find it interesting that I'm so thin on the top but not so much in the crown. Is that normal?

    I'd like to keep what hair I have for at least a few more years until I get married. After that I can accept being bald. This is very tough for me because it's something I've noticed for years and was told I was wrong about. Only now am I taking action because it's a crucial point in the hair loss.

    I've already decided I'm going to try finasteride, despite the possible side effects. What else should I do to help maintain my hair? Is Rogaine really an option for me? I think it would be challenging to get it into my scalp since I don't notice a bald spot and I still have some thickness.

    Thank you in advance for your responses. I can empathize with everyone here. Balding is very frustrating, especially when you are young.
    Attached Thumbnails Attached Thumbnails Click image for larger version

Name:	IMG_2889.jpg

Size:	85.2 KB
ID:	14699   Click image for larger version

Name:	IMG_2890.jpg

Size:	83.9 KB
ID:	14700   Click image for larger version

Name:	IMG_2893.jpg

Size:	84.5 KB
ID:	14701   Click image for larger version

Name:	IMG_2896.jpg

Size:	81.2 KB
ID:	14702   Click image for larger version

Name:	IMG_2903.jpg

Size:	91.9 KB
ID:	14703   Click image for larger version

Name:	view_photo.php.jpg

Size:	15.5 KB
ID:	14715  

  2. #2
    Member
    Join Date
    Feb 2012
    Location
    Texas
    Posts
    56

    Default

    If you part your hair right, Rogaine will get down into the scalp, no problem. I'd try nizoral too. It's said to be a weak antiandrogen and it protects the scalp from dandruff and inflammation, which can exacerbate hairloss.

  3. #3
    Senior Member
    Join Date
    Apr 2012
    Posts
    155

    Default

    Does anyone know if fin's effectiveness may be limited on baldness caused by accutane?

    I've read online that for some people it takes over 7 years for their hair to recover from accutane. I can't risk that long because I'm definitely balding in a more traditional MBP. However, I don't want to loose what I have if fin is ineffective and makes the balding worse due to shedding.

  4. #4
    Junior Member
    Join Date
    Feb 2013
    Posts
    3

    Default

    Quote Originally Posted by ThinningB420 View Post
    Does anyone know if fin's effectiveness may be limited on baldness caused by accutane?

    I've read online that for some people it takes over 7 years for their hair to recover from accutane. I can't risk that long because I'm definitely balding in a more traditional MBP. However, I don't want to loose what I have if fin is ineffective and makes the balding worse due to shedding.
    Its best to through some pics up and see what people think, I also was on accutane but i think it just damages the follicle which brings on early MPB.
    Would be good if there were a way to fix the damage accutane did to the hair follicles.

    http://www.baldtruthtalk.com/showthread.php?t=11651

  5. #5
    Senior Member
    Join Date
    Apr 2012
    Posts
    155

    Default

    I got a haircut today. Here are my progress shots. This is my hair without any product in it. You will see in the up close shots of the hairline their seem to be some stray hairs from the rest of the hairline. These have grown since using Propecia for a bit over four months. The last two pics are with my hair wet.
    Attached Thumbnails Attached Thumbnails Click image for larger version

Name:	IMG_0162.jpg

Size:	92.3 KB
ID:	20736   Click image for larger version

Name:	IMG_0175.jpg

Size:	92.0 KB
ID:	20737   Click image for larger version

Name:	IMG_0179.jpg

Size:	90.9 KB
ID:	20738   Click image for larger version

Name:	IMG_0183.jpg

Size:	94.7 KB
ID:	20739   Click image for larger version

Name:	IMG_0182.jpg

Size:	94.2 KB
ID:	20740   Click image for larger version

Name:	IMG_0187.jpg

Size:	91.5 KB
ID:	20741   Click image for larger version

Name:	IMG_0189.jpg

Size:	92.1 KB
ID:	20742   Click image for larger version

Name:	IMG_0195.jpg

Size:	90.7 KB
ID:	20743   Click image for larger version

Name:	IMG_0196.jpg

Size:	91.9 KB
ID:	20744   Click image for larger version

Name:	IMG_0190.jpg

Size:	93.2 KB
ID:	20745  

    Click image for larger version

Name:	IMG_0192.jpg

Size:	94.0 KB
ID:	20746  

  6. #6
    Junior Member
    Join Date
    Jan 2013
    Posts
    20

    Default

    Interesting. It never occurred to me that my use of accutane might have started my hairloss. I've done three rounds of accutane, and now with a very careful facial regimen I can keep most of the acne at bay. The last time I was on it I was 21 I think, and I'm 25 now and experiencing quite advanced hairloss.

    I don't have any thoughts for you because your post has just been a revelation for me -- 7 years eh? Hm. Well I'm doing Propecia and Rogaine (when I remember which admittedly isn't often anymore), and have had some good results.

  7. #7
    Junior Member
    Join Date
    Jun 2013
    Posts
    1

    Default

    So glad you started this thread man.. Your story sounds very familiar.

    I did a course of Accutane when I was about 19. I am 24 now and have thinned a fair bit over those 5 years. My hair looks very similar to your photos .

    I have been on and off of fin and Minox due to panic and not really knowing if it was working or not.

    Also trying others things such as shampoos, biotin, natural herbs, dut, even ceterizine.

    Not really sure if any of them worked because of not sticking with them for a long period.

    Anyway just thought I would share this. Just good to hear someone in the same boat.

Similar Threads

  1. My balding story / current treatment / advice please ^^
    By irishpotatoes322 in forum Introduce Yourself & Share Your Story
    Replies: 0
    Last Post: 03-30-2012, 11:03 AM
  2. Advice Needed -
    By ronbo99 in forum Men's Hair Loss: Start Your Own Topic
    Replies: 3
    Last Post: 12-26-2011, 08:30 PM
  3. Advice needed
    By Ricardo in forum Introduce Yourself & Share Your Story
    Replies: 13
    Last Post: 05-22-2011, 12:41 PM
  4. Advice Needed
    By genius130 in forum Introduce Yourself & Share Your Story
    Replies: 6
    Last Post: 04-02-2011, 01:13 AM
  5. Can Propecia cause balding if used when it isn't needed?
    By utah23 in forum Hair Loss Treatments
    Replies: 1
    Last Post: 09-01-2010, 09:03 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

» The Bald Truth

» Recent Threads

receding or mature hairline? advice or comments apprieciated
11-23-2014 12:40 PM
Last Post By Ohthehair
Today 03:58 PM
.25mg Propecia Update
Today 03:56 PM
Last Post By Engineer
Today 03:56 PM
Anyone interested in My Polaris labs products Brand New!
Today 03:56 PM
by Jazz1
Last Post By Jazz1
Today 03:56 PM
deteriorating frontal hairline causing stress
Today 03:40 PM
Last Post By howardroarke
Today 03:40 PM
Article on piloscopy...
07-09-2014 06:15 AM
Last Post By Wnt
Today 01:15 PM